Hail, Nemaha
- When
- April 9, 11:03 PM CST to 11:04 PM CST
- Where
- Nemaha County, 1.06 mi W of Sabetha
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.900, -95.800
Photo received via social media. Time was estimated from radar.
Severe thunderstorms pushed through northeast Kansas during the late evening hours of Sunday, April 9th into early morning hours of Monday. Large hail was the main hazard with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms pushed through northeast Kansas during the late evening hours of Sunday, April 9th into early morning hours of Monday. Large hail was the main hazard with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 9, 5:45 PM CST, 5 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Sun Apr 9 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Apr 9 2017 Water vapor imagery showing upper trough deepening over central Wyoming while a lead wave helped develop convection over northern Nebraska. Cirrus remains rather thick in eastern Kansas downstream of another though weaker upper wave over the Southern Rockies with some stratus in far eastern Kansas under the strong capping inversion evident on KTOP 12Z sounding. Initial cold front making its way south across south central Nebraska with dryline moving east into southern Kansas and western Oklahoma. The complex upper trough making this dryline setup atypical with surface lows over far eastern and north central Nebraska at 18Z. Chances for convection before 0Z continue to look lower with time. 18Z analysis shows MLCIN around 350 J/kg in eastern Kansas with aforementioned clouds keeping strong heating in check. Convergence along with weak dryline also looking weak at best and should struggle to break the cap despite cooling aloft provided in part by the southern wave as it moves overhead late this afternoon and this evening. Better chances for storms look to be this evening into the early morning as cold front swings through eastern Kansas with most guidance leaning this way. MLCIN does not increase much despite diurnal trends in southerly flow ahead of the front, with MLCAPE values around 1500 J/kg and effective shear likely around 40 kts. This would support more of a hail versus tornado and wind threat. Front's exit overnight should end storms well before dawn. Have kept northwestern areas dry with updated runs rotating any precip ahead of the Wyoming wave northeast of that area. Secondary cold front moves through Monday afternoon with a stronger shot of cold air following. Still some variation in temps here with steady afternoon temps quite possible in the north and west and have lowered highs a bit there. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Apr 9 2017 Monday night, a surface ridge of high pressure will build southward across KS. North-northeast surface winds will become light through the the early morning hours Tuesday. Clear skies, light winds and a dry airmass will allow temperatures to drop into the mid 30s with some areas across the northern counties dropping down to around 32 degrees. Therefore, expect patchy frost across much of the CWA. Tuesday through Tuesday night, the surface ridge will shift east into the lower MS river valley. light northeast surface winds will become southeasterly through the late afternoon hours. Highs will reach the lower to mid 60s. Wednesday through Sunday, A lee surface trough will deepen across the central and southern high plains. The resulting southerly low level flow will advect deep gulf moisture northward across the southern and central plains. A series of upper level troughs will pass east and northeast across the plains and provide ascent for chances of showers and thunderstorms through the period. A southern stream upper level trough across TX on thursday will amplify as if lifts northeast into KS. The mid level flow will increase from the southwest and there may be enough vertical windshear and instability for strong to severe thunderstorms across the CWA Thursday afternoon into the evening hours. The surface front will remain stationary across northern and western NE on Friday. South-southwesterly 850mb winds will continue to advect deep gulf moisture northward across the CWA, so we will see chances for showers and thunderstorms into Friday. Another amplified upper trough will move east across the northern plains friday night and Saturday which will cause a cold front to push into the the CWA late in the afternoon. Thunderstorms will develop ahead of the front and move east across the CWA late Saturday afternoon into Saturday night. The mid level flow looks weaker only 20 to 30 KTS. We may see a break in the thunderstorms if the cold front can push south into OK before becoming stationary. The front will lift back north as a warm front as a series of upper level troughs lift northeast across the plains next Monday into the middle of next week. Late this week and into next week we may see several rounds of thunderstorms which may cause another round of possible river flooding. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun Apr 9 2017 VFR conditions are expected throughout the period. Isolated to perhaps scattered thunderstorms are possible this evening at all terminals. Beginning near 03Z at MHK and shortly there after for the Topeka terminals. Showers and thunderstorm chances will then push southeast of the terminals after 06Z. As the cold front pushes through the area overnight winds will veer to the west. Westerly winds will increase during the mid-morning hours on Monday with sustained near 15 knots and gusts approaching 20 to 25 knots. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...Gargan AVIATION...Baerg
Hazardous Weather Outlook National Weather Service Topeka KS 320 PM CDT Sun Apr 9 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 320 PM CDT Sun Apr 9 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There continues to be a chance for severe thunderstorms this evening across northeast and east central Kansas. If storms develop then Large hail and damaging winds are the main hazards. Elevated rangeland fire danger indices will continue across portions of north central Kansas through the late afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening across northeast and east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1023 PM CDT SUN APR 9 2017
KSZ010-100345-
Marshall-
1023 PM CDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 1045 PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Beattie, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3999 9624 3987 9650 3993 9660 4000 9653
4000 9624
TIME...MOT...LOC 0322Z 231DEG 36KT 3993 9648
BaergThe Topeka radar (KTWX), 107 km away, was scanning. The volume nearest the first event began at 05:03 UTC.
4 hail. Local standard time, as filed.
Photo received via social media. Time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694024, 694023, 694025, 694026.